July 27th, 2016
The father of Heath Ledger—the Australian movie star who died from what was generally described as a drug “overdose” at age 28—has a simple-but-vital message: Be careful about mixing.
Kim Ledger told Australia News that the night before his son’s death, Heath’s sister had warned him about the risks of combining different drugs. “You can’t mix drugs that you don’t know anything about,” she apparently told her brother.
When Ledger died, he had multiple drugs in his system, including oxycodone and hydrocodone (both opioids) and diazepam (a benzodiazepine).
“It just put his whole system to sleep, I guess,” his father says.
Ledger Sr.’s message underscores an important point. Often, mainstream media panic about the so-called opioid epidemic obscures the fact that most deaths occur when people take the wrong combination of drugs.
While it is possible to die from an overdose of an opioid alone, this is rare. Only about a quarter of the thousands of opioid-related deaths each year occur as a result of a single drug. Combining an opioid with another sedative such as alcohol or a benzodiazepine causes many of these deaths. Public service announcement campaigns are needed with a clear message: Don’t combine opioids with other sedatives!
Let’s get behind that message.